Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 7, NWS North Platte, NE

May 6, 1997Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 6, 1997, 9:00 PM CDT for Loup County, Nebraska. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 1997, 9:00 PM CDT (02:00 UTC)
Expired
May 6, 1997, 10:05 PM CDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Loup County, NE

The radar

The North Platte radar (KLNX), 93 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 9:30 PM CDTHail 1.25Almeria, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1997-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 447 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1997-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
447 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
2513 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 070201 RRA
SVRLBF
NEC115-070305-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
900 PM CDT TUE MAY 6 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1005 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NEBRASKA

   ...WESTERN AND  CENTRAL LOUP COUNTY
 
AT 858 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 40 MILES NORTH OF BROKEN BOW OR 11 MILES NORTH
NORTHWEST OF ALMERIA MOVING EAST SOUTHEAST AT 15 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  ALMERIA                      BY 935 PM CDT
 
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  IF YOU ARE IN THE PATH OF THIS STORM
YOU SHOULD MOVE INSIDE A STRONG BUILDING AND GO TO THE LOWEST FLOOR
POSSIBLE.

IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVEp INTO A STRONG
BUILDING.  DO NOT STAND NEAR WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:55 PM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, May 6, 2:55 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT TUE MAY 6 1997

...PROBLEM TONIGHT IS THUNDERSTORM CHANCES AND SEVERE CHANCES THIS
EVENING...

MODELS FAIRLY SIMILAR FLATTENING 500 RIDGE WITH TIME OVER WESTERN HIGH
PLAINS. MINOR SHORTWAVE OVER WESTERN NEBRASKA AND KANSAS THIS MORNING
WILL MOVE EAST INTO EASTERN NEBRASKA BY 00Z. NEXT IN SERIES OF WEAK
SHORTWAVES MOVES INTO NORTHERN WYOMING BY 00Z AND PUTS NORTHWEST
NEBRASKA INTO WEAK PVA. NGM SEEMS TO BE MODEL OF CHOICE TODAY AS IT
PICKED UP A LITTLE BETTER ON SHORTWAVE OVER WESTERN NEBRASKA THIS
MORNING WHILE ETA HANDLED SHORTWAVE OVER KANSAS BETTER. NGM IS ALSO
MODEL OF CHOICE AS ETA 850 TEMPS WERE WAY TOO COLD AND MIXING 850 TEMPS
DOWN VIA NGM TODAY GAVE ME CLOSE TO WHAT NORTH PLATTE HAD FOR A
TEMPERATURE.

PROBLEM WITH THUNDERSTORM CHANCES IS DYNAMICS ARE NOT QUITE THERE.
UPPER LEVEL DYNAMICS REMAIN WELL NORTH OF AREA TONIGHT. QG FORCING IS
VIRTUALLY NON-EXISTENT. 850 CONVERGENCE...UPPER LEVEL DIVERGENCE AND
SFC MOISTURE FLUX CONVERGENCE USING PC-GRIDDS STAYS WELL WEST OF LBF
CWA THROUGH 06Z. TIME SECTIONS OVER LBF SHOW WITH ETA THAT LIFT AND
BEST MOISTURE ARE AFTER 06Z TONIGHT. NGM IS MUCH WEAKER WITH LIFT IN
TIME SECTION. DEEP LOW LEVEL MOISTURE IS ALSO NON-EXISTENT WHICH WOULD
TEND TO INHIBIT THUNDERSTORMS. THESE FACTORS WOULD ALL ARGUE AGAINST
THUNDERSTORMS. HOWEVER...850 THETA E RIDGE MOVES FROM WESTERN NEBRASKA
AT 00Z TO EASTERN NEBRASKA BY 12Z. DELTA-T FROM 700-500 LAYER IS ABOVE
20 TONIGHT ON BOTH THE NGM AND ETA ACROSS LBF CWA...SO MID LEVEL
INSTABILITY WILL BE THERE TONIGHT. WE DO HAVE A WEAK FOCUSING MECHANISM
FOR THUNDERSTORMS LATE THIS AFTERNOON WITH SFC HEATING AND LEE-SIDE
TROUGH (DRYLINE) THAT AT 18Z WAS NEAR BFF TO SNY. 18Z SFC ANALYSIS ALSO
SHOWED MOISTURE POOLING ALONG TROUGH WITH 45 TO 50 DEW POINTS ACROSS
SOUTHWEST NEBRASKA. LLJ ALSO KICKS IN TONIGHT WHICH WOULD HELP TO
TRANSPORT MOISTURE AND INSTABILITY INTO THE REGION. THESE FACTORS WOULD
ARGUE FOR THUNDERSTORM DEVELOPMENT. 30 POPS LOOK GOOD FOR TONIGHT AS
NOT ALL INGREDIENTS ARE THERE. IF THUNDERSTORMS DO FORM...THEY WILL BE
ELEVATED CONVECTION AND WOULD FIRST FORM ALONG LEE SIDE TROUGH. AFTER
SFC HEATING IS GONE...THUNDERSTORMS WOULD THEN FORM ALONG COLD FRONT
THAT WOULD BE COMING INTO NEBRASKA OVERNIGHT AND THIS IS THE SCENARIO
THAT I BELIEVE WILL HAPPEN. SEVERE WEATHER IS ALSO POSSIBLE WITH LOW
WET BULB ZERO HEIGHTS AND SELS MESOSCALE DISCUSSION I AGREE WITH
COMPLETELY.

SEE CCF FOR IDEAS ON POPS AND TEMPS. GOING FORECAST GENERALLY LOOKS
GOOD.

CCF
LBF BB 049/074 042/069 038 70310   ANW BB 049/070 041/066 038 70420
OGA BB 048/074 041/068 037 70310   ONL BB 050/071 042/066 038 70531
IML BB 049/075 042/070 038 70310   BBW BB 048/072 041/067 037 70310
VTN BB 048/069 040/066 037 70410

MICHELS

In the hours before

Local storm report, May 6, 7:45 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
745 PM CDT TUE MAY 6 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    12 NE BROWNLEE            NE   0.88 INCH HAIL
05/06/97   CHERRY

DAUGHERTY
Local storm report, May 6, 7:48 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
745 PM CDT TUE MAY 6 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630n PM    12 NE BROWNLEE            NE   0.88 INCH HAIL
05/06/97   CHERRY

DAUGHERTY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:03 PM CDTSevere Thunderstorm WarningLBFBrown62 min
May 6, 8:04 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown61 min
May 6, 8:13 PM CDTTornado WarningLBFBlaine, Brown52 min
May 6, 9:43 PM CDTSevere Thunderstorm WarningLBFCuster47 min
May 6, 10:29 PM CDTTornado WarningLBFCuster36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.